Muscle pain is one of the most commonly-reported serious side effects associated with the cholesterol-lowering drug Lipitor (generic: atorvastatin). This complication may occur even when tests for a protein thought to signal injury are normal, and may persist even after Lipitor use is discontinued. Signs and symptoms of Lipitor muscle pain may include swelling, bruising or redness, weakness, and the inability to use the muscles at all.
How Can Lipitor Cause Muscle Pain?
The use of cholesterol-lowering statin drugs like Lipitor has been linked to increased muscle pain in a recent study published in the Journal of American College of Cardiology. The research determined that approximately 75% of stain users report symptoms of muscle pain which can lead to problems with compliance (adherence). According to the study’s author, Professor Flemming Dela from the Center for Healthy Aging at the University of Copenhagen:
“A well-known side effect of statin therapy is muscle pain. Up to 75 per cent of the physically active patients undergoing treatment for high cholesterol experience pain. This may keep people away from either taking their medicine or from taking exercise – both of which are bad choices. We have now shown that statin treatment affects the energy production in muscles. We are working on the assumption that this can be the direct cause of muscle weakness and pain in the patients.”
The study determined that statin users had low levels of the key protein Q10 which, along with energy depletion, could be precisely how Lipitor and other statins cause muscle pain. Previous research conducted at the University of California, San Diego School of Medicine found that the severity of muscle pain linked to statins is directly proportional to the dose of the drug taken.
Warning: muscle pain may be an indicator of more serious problems
In certain patients, Lipitor muscle pain can lead to more serious problems such as rhabdomyolysis, a condition that causes muscles to break down and the kidneys to stop working properly (acute kidney failure). In the most severe cases, rhabdomyolysis caused by Lipitor can lead to death. Research indicates that approximately 10 to 15% of patients taking cholesterol-lowering statin medications like Lipitor report myalgia, or minor muscle aches and weakness. A smaller number have reported suffering more intense persistent pain, called myopathy. In a recent study, researchers biopsied leg muscle tissue from 83 patients: 44 were taking statins and had serious and persistent muscle pain, 19 were taking statins and had no myopathy, and 20 had never taken statins or suffered myopathy. The biopsies revealed that 25 of the 44 test subjects with myopathy had muscle damage. If you experience muscle pain, tenderness, or weakness while on Lipitor, contact your doctor right away. This could be a sign that you have a serious condition that requires immediate medical intervention.